Alert archive / Michigan / River Flood Warnings in 2014

River Flood Warning 11, NWS Grand Rapids, MI

April 12, 2014Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 12, 2014, 10:19 PM EDT for Kalamazoo County, Michigan. It took effect at Apr 13, 2014, 2:00 AM EDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Apr 12, 2014, 10:19 PM EDT (02:19 UTC)
In effect from
Apr 13, 2014, 2:00 AM EDT
Expired
Apr 20, 2014, 8:00 AM EDT
In force
7 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River near Vicksburg (VCKM4).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 12, 8:40 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 12, 8:40 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 PM EDT SAT APR 12 2014

LATEST UPDATE...
UPDATE

.SYNOPSIS...
ISSUED AT 329 PM EDT SAT APR 12 2014

ROUNDS OF SHOWERS AND STORMS ARE EXPECTED FROM TONIGHT THROUGH
MONDAY MORNING. A FLOOD WATCH IS IN PLACE FOR MUCH OF SOUTHWEST
LOWER MICHIGAN. THE HEAVIEST RAINS ARE EXPECTED TO FALL NORTH OF A
LINE FROM SOUTH HAVEN TO ALMA...BUT ALL AREAS ARE IN LINE TO SEE AS
MUCH AS AN INCH OF RAIN. SOME LOCATIONS ACROSS CENTRAL LOWER
MICHIGAN MAY SEE PRECIPITATION TOTALS EXCEED THREE INCHES BY MONDAY
AFTERNOON. IT WILL CONTINUE TO BE MILD INTO SUNDAY BEFORE COLDER AIR
WORKS INTO THE REGION ON NORTH WINDS FOR MONDAY. HIGHS ON TUESDAY
WILL LIKELY HOLD IN THE 30S WHICH WILL BE A STARK CONTRAST TO THE
70S WE SAW ACROSS SOUTHERN PORTIONS OF THE AREA TODAY.

&&

.UPDATE...
ISSUED AT 840 PM EDT SAT APR 12 2014

NO SIGNIFICANT FCST OR FLOOD WATCH HEADLINE CHANGES ARE NEEDED
THIS EVENING. KGRR/RGNL RADAR TRENDS SHOW ANOTHER BATCH OF STRONG
THUNDERSTORMS OVER OUR NW FCST AREA THAT WILL CONTINUE TO TRACK
EAST ACROSS OUR NORTHERN COUNTIES THROUGH THE MID TO LATE EVENING
HOURS WITH HEAVY RAIN AND POTENTIAL FOR LARGE HAIL WITH STRONGEST
ELEVATED STORMS. THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ACROSS
SOUTHERN WI AND TRACK EAST TO AFFECT AREAS NEAR TO MAINLY NORTH OF
I-96 OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014

MAIN FOCUS CONTINUES TO BE ON THE HYDRO/FLOODING THREAT THE NEXT
SEVERAL DAYS. MAINTAINED THE FLOOD WATCH AS IS...GIVEN THE MODELS
REMAINING VERY CONSISTENT WITH CENTRAL LOWER MICHIGAN AS THE MAIN
THREAT AREA. FEEL GOOD THOUGH THAT WE HAVE A BUFFER AREA TO THE
SOUTH DOWN TO ALLEGAN...KENT...IONIA AND GRATIOT COUNTIES AS
CONVECTION CAN BE QUITE FICKLE IN TERMS OF PLACEMENT AT TIMES.
BURSTS OF CONVECTION WILL BE TIED TO MID LEVEL SHORTWAVES AND 850MB
LLJ AND MOISTURE TRANSPORT. FIRST PEAK IN THE 850MB LLJ IS UNDERWAY
AT THIS TIME AND WE ARE SEEING CONVECTION EXPANDING ACROSS CENTRAL
LOWER MICHIGAN AT THIS TIME. FEEL WE WILL LIKELY SEE ANOTHER PEAK IN
ACTIVITY LATER TONIGHT INTO SUNDAY MORNING AS IOWA CONVECTION THIS
EVENING ROLLS EAST INTO THE AREA OVERNIGHT. THERE MAY BE A LULL IN
THE ACTIVITY SUNDAY MORNING...BUT THE MOST WIDESPREAD AND HEAVIEST
RAIN WILL LIKELY OCCUR SUNDAY AFTERNOON AND SUNDAY NIGHT AS A STRONG
LLJ MAX WORKS THROUGH THE AREA. ALL MODELS ARE SHOWING A 60+ KNOT
LLJ SLIDING THROUGH THE AREA. WE WILL NEED TO KEEP AN EYE ON WIND
GUST POTENTIAL GIVEN THESE WINDS ALOFT...BUT STILL THINKING HEAVY
RAINS WILL BE THE MAIN THREAT AFTER WE GET BY HAIL POTENTIAL THIS
EVENING. COULD SEE SOME HAIL OUT OF THE ACTIVITY THIS EVENING AS
CELLS ARE INTERACTING WITH THE WARM FRONT AND ACQUIRING BETTER
ORGANIZATION.

RAIN WILL GRADUALLY BEGIN TO CHANGE OVER TO SOME WET SNOW ON MONDAY
AS COLDER AIR FILTERS IN BEHIND THE SOUTHEAST MOVING FRONTAL
BOUNDARY. WE COULD SEE SOME SLUSHLY LIGHT ACCUMULATIONS ON
MONDAY...BUT NOT THINKING MORE THAN AN INCH OR SO AT THIS POINT.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014

LOW PRESSURE WILL BE PULLING AWAY AND COLDER AIR POURING INTO THE
CWA MONDAY NIGHT. BASED ON FORECAST SOUNDINGS...STARTED OFF PCPN AS
SNOW. AS PCPN HANGS ON LONGEST OVER THE SE CWA...WE COULD SEE AROUND
AN INCH ACCUMULATION MONDAY NIGHT.

H8 TEMPS FALL TO -14C EARLY TUESDAY SUGGESTING ENOUGH INSTABILITY
POSSIBLE FOR LAKE EFFECT SNOW. HOWEVER...THE DGZ IS NARROW AND
LOWERING RAPIDLY DURING THIS TIME FRAME AS MOISTURE CONTINUES TO
DIMINISH. I THINK ANY ACCUMS WILL BE UNDER AN INCH. CERTAINLY TEMPS
WILL BE COLD WITH HIGHS ONLY IN THE 30S.

THIS TIME OF YEAR COLD INTRUSIONS DON/T LAST LONG AND THIS WILL BE
NO DIFFERENT. LOW PRESSURE IN THE NORTHERN PLAINS WILL QUICKLY PUSH
WARMER AIR NORTHWARD. HIGHS IN THE 40S WEDNESDAY AND 50S THURSDAY
ARE EXPECTED. AS THAT LOW MOVES EASTWARD...CHANCES FOR RAIN WILL
INCREASE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 737 PM EDT SAT APR 12 2014

THUNDERSTORMS WILL PERSIST FOR MUCH OF THE NIGHT THROUGH SOUTHWEST
LOWER MI. AVIATION IMPACTS ARE EXPECTED...ESPECIALLY KMKG TO KGRR
AND KLAN...ALTHOUGH THE STORMS COULD END UP JUST NORTH OF THESE
LOCATIONS. WINDS WILL CONTINUE TO BE ERRATIC...BUT AN OVERALL
TREND TOWARD SOUTHEAST TO SOUTH FLOW IS EXPECTED TONIGHT. AS MORE
MOISTURE ARRIVES...CEILINGS WILL LOWER...AND IFR COULD ARRIVE BY
DAYBREAK. WE COULD SEE A BREAK IN THE STORMS LATE TONIGHT INTO SUN
AM...BUT A RESURGENCE IN THE CONVECTION IS EXPECTED SUNDAY
AFTERNOON WITH CONTINUED IMPACTS.

&&

.HYDROLOGY...
ISSUED AT 329 PM EDT SAT APR 12 2014

THINKING HAS NOT CHANGED MUCH IN THE LAST 24 HOURS. STILL LOOKING AT
THE POTENTIAL FOR WIDESPREAD HEAVY RAINS. THE MODELS HAVE NOT BACKED
OFF AT ALL...WITH THE NAM...GFS AND ECMWF ALL SHOWING TOTALS RANGING
FROM AROUND AN INCH IN THE FAR SOUTHEAST TO THREE OR EVEN MORE
ACROSS CENTRAL LOWER MICHIGAN. ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH MIDDAY MONDAY.

PRECIPITABLE WATER VALUES STILL LOOK TO PEAK TOMORROW NEAR THE 100TH
PERCENTILE AT 1.3 TO 1.4 INCHES. RIVERS BEING UP ALONG WITH
SATURATED SOILS FROM THE SNOW MELT SHOULD RESULT IN SIGNIFICANT
RIVER RISES. THE FIRST ROUND OF RIVER WARNINGS AND ADVISORIES WENT
OUT TODAY WITH MORE LIKELY COMING IN THE NEXT FEW DAYS. CONVECTION
IS ALWAYS A WILD CARD...BUT THE CONSISTENCY IN THE SWATH OF HEAVY
PRECIPITATION LEADS TO FAIRLY HIGH CONFIDENCE IN THIS EVENT. WE DID
INCLUDE 48 HOURS OF PRECIP INTO THE HYDROLOGIC MODELS TODAY WHICH IS
WHAT IS DRIVING THE INITIAL WAVE OF WARNINGS AND ADVISORIES. THE
WARM FRONT THAT HAS LIFTED INTO THE AREA TODAY WILL BECOME SOMEWHAT
STATIONARY FOR THE NEXT 24 TO 36 HOURS AND BE A FOCUS FOR REPEATED
ROUNDS OF PRECIPITATION. IT LOOKS LIKE THE HEAVIEST RAINS WILL
LIKELY COME SUNDAY AFTERNOON INTO SUNDAY NIGHT. THAT SAID WOULD NOT
BE SURPRISED TO SEE A HEAVY BATCH OF SHOWERS AND STORMS MOVE INTO
THE AREA LATER TONIGHT AFTER FIRING IN IOWA THIS EVENING.

THE RAIN WILL CHANGE OVER TO SOME SNOW ON MONDAY INTO MONDAY NIGHT
BEFORE THE PRECIP ENDS ON TUESDAY. RIVER RISES AND FLOODING THOUGH
WILL CONTINUE WELL INTO NEXT WEEK AS THE WATER WORKS DOWN THE RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH MONDAY MORNING FOR MIZ037>040-043>046-
     050>052-056>058-064.

LM...NONE.
&&

UPDATE...LAURENS
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...MJS
HYDROLOGY...DUKE
Hazardous weather outlook, Apr 12, 5:52 PM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT SAT APR 12 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
552 PM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ONGOING THIS EVENING WILL HAVE THE THREAT TO BECOME
SEVERE WITH STRONG DAMAGING WINDS OVER 60 MPH AND LARGE HAIL OVER AN
INCH IN DIAMETER. THERE IS A CHANCE AN ISOLATED TORNADO COULD SPIN
UP ALSO. THE BEST CHANCE OF STORMS WILL BE ESPECIALLY NORTH OF A
LINE FROM HOLLAND TO LANSING.

ADDITIONAL STORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT TONIGHT.
THE PRIMARY THREAT OVERNIGHT WILL BE LOCALLY HEAVY RAINFALL LEADING
TO URBAN AND SMALL STREAM FLOODING. AN ISOLATED WIND GUST TO 60 MPH
OR ISOLATED LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR HEAVY RAINFALL WILL CONTINUE SUNDAY INTO MONDAY
MORNING. STORM TOTAL RAINFALL IN EXCESS OF THREE INCHES IS
POSSIBLE.... MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO LANSING.

THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS AND TRIGGER SIGNIFICANT RISES ON ALREADY ELEVATED RIVERS. SOME
RIVERS COULD REACH OR EXCEED FLOOD STAGE NEXT WEEK... PARTICULARLY
THE MUSKEGON...PERE MARQUETTE... AND WHITE RIVERS.

A COUPLE INCHES OF WET SNOW IS POSSIBLE MONDAY AND MONDAY NIGHT. THE
TUESDAY MORNING COMMUTE COULD FEATURE SOME SLICK SPOTS WITH
TEMPERATURES IN THE MID 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE.

MEADE NJJ

In the hours before

Local storm report, Apr 12, 9:17 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     BIG RAPIDS              43.70N 85.48W
04/12/2014  M56 MPH          MECOSTA            MI   PUBLIC

            MEASURED ON THE CAMPUS OF FERRIS STATE UNIVERSITY.

&&

NJJ
Local storm report, Apr 12, 9:24 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
924 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     MORLEY                  43.49N 85.45W
04/12/2014                   MECOSTA            MI   PUBLIC

            REPORTS OF A BARN DOOR PUSHED IN...A YARD SHED
            DESTROYED...AND SIGNIFICANT DAMAGE TO A GARAGE ROOF AT A
            RESIDENCE.

&&

NJJ
Local storm report, Apr 12, 9:25 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     BIG RAPIDS              43.70N 85.48W
04/12/2014                   MECOSTA            MI   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THAT A TRAILER HAS BEEN BLOWN
            OVER AND NUMEROUS TREES DOWN AND POWER OUTAGES IN BIG
            RAPIDS.

&&

NJJ
Local storm report, Apr 12, 9:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     5 NNE PENTWATER         43.85N 86.41W
04/12/2014                   MASON              MI   EMERGENCY MNGR

            REPORTS OF MULTIPLE TYPES OF DAMAGE IN SUMMIT AND
            RIVERTON TOWNSHIPS. DAMAGE INCLUDES IRRIGATION PIVOTS
            TIPPED OVER...TREES DOWN...AND DAMAGE TO BUILDINGS.

&&

NJJ
Local storm report, Apr 12, 10:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 N EDMORE              43.49N 85.05W
04/12/2014                   ISABELLA           MI   TRAINED SPOTTER

            A FEW HEALTHY TREES DOWN NEAR THE INTERSECTION OF
            JERSEYVILLE ROAD AND WYMAN ROAD. ONE TREE IS ON A HOUSE.

&&

NJJ
Local storm report, Apr 12, 10:16 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     6 N WEIDMAN             43.77N 84.95W
04/12/2014                   ISABELLA           MI   911 CALL CENTER

            POSSIBLE BARN ROOF BLOWN OFF.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:41 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo, Oceana49 min
Apr 12, 8:49 PM EDTSpecial Marine WarningGRR41 min
Apr 12, 8:56 PM EDTAreal Flood WarningGRRNewaygo, Oceana7 days
Apr 12, 9:22 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta, Montcalm38 min
Apr 12, 9:43 PM EDTAreal Flood WarningGRRMuskegon5 days
Apr 12, 9:44 PM EDTSpecial Marine WarningGRR2 hr
Apr 12, 9:51 PM EDTSevere Thunderstorm WarningGRRGratiot39 min
Apr 12, 10:05 PM EDTAreal Flood WarningGRRGratiot, Isabella, Mecosta, Montcalm6 days
Apr 12, 10:56 PM EDTRiver Flood AdvisoryGRRKent6 days
Apr 12, 10:56 PM EDTRiver Flood AdvisoryGRRKent6 days
Apr 12, 10:56 PM EDTRiver Flood AdvisoryGRRBarry6 days
Apr 12, 10:56 PM EDTRiver Flood AdvisoryGRRGratiot4 days
Apr 13, 12:10 AM EDTSpecial Marine WarningGRR3 hr
Apr 13, 12:59 AM EDTSpecial Weather StatementGRRNewaygo, Oceana61 min
Apr 13, 4:54 AM EDTSpecial Marine WarningGRR2 hr
Apr 13, 5:16 AM EDTSpecial Weather StatementGRRMuskegon, Newaygo, Oceana59 min
Apr 13, 5:38 AM EDTSpecial Weather StatementGRRAllegan, Ottawa67 min
Apr 13, 6:44 AM EDTSpecial Weather StatementGRRGratiot, Isabella, Montcalm61 min
Apr 13, 12:19 PM EDTRiver Flood WarningGRRKent7 days
Apr 13, 1:19 PM EDTAreal Flood WarningGRRClare, Lake, Mason, Osceola36 hr
Apr 13, 6:28 PM EDTSpecial Weather StatementGRRClinton62 min

Nearby

River Flood Warnings in Michigan, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.